Alert archive / Texas / Tornado Warnings in 2018

Tornado Warning 14, NWS Houston/Galveston, TX

October 31, 2018Burleson County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Oct 31, 2018, 4:59 PM CDT for Burleson County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 31, 2018, 4:59 PM CDT (21:59 UTC)
Expired
Oct 31, 2018, 5:25 PM CDT
In force
26 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Burleson County, TX

The radar

The Ft Hood radar (KGRK), 74 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 31, 3:02 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.0 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2018-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2018-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

573 
WFUS54 KHGX 312159
TORHGX
TXC051-312245-
/O.NEW.KHGX.TO.W.0014.181031T2159Z-181031T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
459 PM CDT WED OCT 31 2018

The National Weather Service in League City has issued a

* Tornado Warning for...
  Burleson County in southeastern Texas...

* Until 545 PM CDT.
    
* At 458 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Dime Box, or 12 miles south of Caldwell, moving
  northeast at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Lake Somerville State Park & Trailway around 510 PM CDT.
  Snook around 545 PM CDT.

Other locations impacted by this tornadic thunderstorm include Lyons
and Deanville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3062 9658 3057 9646 3042 9632 3032 9674
      3033 9675 3034 9675 3035 9677 3036 9677
      3039 9679 3039 9680 3041 9682 3042 9681
TIME...MOT...LOC 2158Z 244DEG 23KT 3036 9678 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
2 follow-up statements
931 
WWUS54 KHGX 312214 RRA
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
514 PM CDT WED OCT 31 2018

TXC051-312245-
/O.CON.KHGX.TO.W.0014.000000T0000Z-181031T2245Z/
Burleson TX-
514 PM CDT WED OCT 31 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
BURLESON COUNTY...
    
At 513 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles south of Caldwell, moving northeast at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Snook around 540 PM CDT.

Other locations impacted by this tornadic thunderstorm include Lyons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3061 9657 3057 9646 3042 9632 3034 9669
      3036 9673 3037 9674 3039 9675 3041 9675
      3043 9674
TIME...MOT...LOC 2213Z 241DEG 25KT 3042 9667 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$
731 
WWUS54 KHGX 312225
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
525 PM CDT WED OCT 31 2018

TXC051-312235-
/O.CAN.KHGX.TO.W.0014.000000T0000Z-181031T2245Z/
Burleson TX-
525 PM CDT WED OCT 31 2018

...THE TORNADO WARNING FOR SOUTHEASTERN BURLESON COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Texas.

LAT...LON 3061 9657 3057 9646 3042 9632 3034 9669
      3036 9673 3037 9674 3039 9675 3041 9675
      3043 9674
TIME...MOT...LOC 2221Z 244DEG 23KT 3045 9659 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Oct 31, 4:00 PM CDT, 59 minutes earlier.

Area forecast discussion, Oct 31, 4:00 PM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
400 PM CDT Wed Oct 31 2018

.DISCUSSION...
A tornado watch (#416) has been issued for most of SE TX from
Wharton to Brazoria counties and northeastward, including the
Houston Metro until 10 PM today. Radar imagery currently show some
pockets of isolated showers and thunderstorms out ahead of the
cold front this afternoon. Most of the precipitation is moving
towards the NNE around 20-25 mph. So far, there have been two
reports of tornadoes, one associated with the storm near
Sugarland and another near Eagle Lake. Conditions will continue to
become more favorable for the development of tornadoes through
the evening hours within any storms that develop out ahead of the
cold front.

The threat for damaging winds, hail and a few tornadoes will also
be possible with the main line of convection associated with the
front that is expected to reach a line from Caldwell to Crocket
early this evening. This cold front will continue to shift to the
southeast through the evening hours. Some model guidance has
suggested speeding up the front this evening, but those models
have not verified as well this morning. For example, the TT WRF
has struggled with initialization this morning, and did not
develop this morning's convection. 18Z surface analysis shows
pressure values continuing to drop out ahead of the frontal
boundary as it sags southward. The low jet really cranks up this
afternoon and into the evening hours with winds out of the SW
between 30-35 kts. Upper level dynamics are also favorable, with
diffluent flow at 250 mb. The HRRR has done the best today, and have
trended the PoPs towards this solution with the cold front
reaching the coast around midnight. Stratiform rain will be
possible behind the frontal boundary through the overnight hours
before the dry air starts to work its way in. A secondary hazard
to consider is the potential for some training cells and localized
heavy rainfall this afternoon and into the evening with 1-2
inches possible widespread and an isolated 4-6 inches.

Mostly focused on the near term update in this afternoon's
forecast package, and did not change much in the extended. The
next cold front still looks to make its way through the area late
Sunday into Monday.

Hathaway

&&

.HYDROLOGY...
Main river flooding threat will be along the Trinity River but
will need to monitor smaller watersheds for locally heavy
rainfall. With current flooding conditions along the Trinity
River, tributaries will have a difficult time draining. We will
need to keep an eye on heavy rainfall along Bedias Creek, Long
King Creek, and Menard Creek. Harris County bayous will be able to
handle 1-3 inches; however, localized heavy rainfall of 4-5
inches in shorter durations will cause rises on smaller
watersheds (Little Cypress Creek, South Mayde Creek, Armand
Bayou, etc.). Monitor HCFCD flood warning system for more
information.

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      54  66  46  71  49 /  80  10   0   0   0
Houston (IAH)              59  67  49  71  51 / 100  10   0   0   0
Galveston (GLS)            64  69  57  69  61 / 100  30   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...Small Craft Advisory until 1 PM CDT Thursday for the following
     zones: Coastal waters from Freeport to Matagorda Ship
     Channel TX out 20 NM...Matagorda Bay...Waters from Freeport
     to Matagorda Ship Channel TX from 20 to 60 NM...Waters from
     High Island to Freeport TX from 20 to 60 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION through Thursday afternoon
     for the following zones: Coastal waters from High Island to
     Freeport TX out 20 NM...Galveston Bay.

&&

Discussion...08
Aviation/Marine...31
Hazardous weather outlook, Oct 31, 2:12 PM CDT, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
212 PM CDT Wed Oct 31 2018

TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313-
335>338-436>438-011915-
Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria-
Coastal Galveston-Coastal Harris-Coastal Jackson-
Coastal Matagorda-Colorado-Fort Bend-
Galveston Island and Bolivar Peninsula-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Matagorda Islands-Montgomery-
Northern Liberty-Polk-San Jacinto-Southern Liberty-Trinity-Walker-
Waller-Washington-Wharton-
212 PM CDT Wed Oct 31 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...This Afternoon and Tonight
Widespread thunderstorms will continue across the area through the
late evening ahead of a strong cold front. Some storms are
expected to become severe with large hail, damaging winds and
isolated tornadoes. Heavy rainfall is also likely with the
stronger storms, however fast storm motions should limit flash
flood potential.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorm chances will increase late this weekend and early
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

GMZ330-335-350-355-370-375-011915-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
212 PM CDT Wed Oct 31 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...This Afternoon and Tonight
Small craft advisories and exercise caution wording will be
in effect both ahead of and behind a passing cold front tonight
through tomorrow afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorm chances will increase late this weekend and early
next week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.

In the hours before

Local storm report, Oct 31, 3:47 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
347 PM CDT WED OCT 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TORNADO          5 S SEALY               29.70N  96.15W
10/31/2018                   AUSTIN             TX   PUBLIC

&&

EVENT NUMBER HGX1800199

DO
Local storm report, Oct 31, 3:48 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
348 PM CDT WED OCT 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TORNADO          10 W EAGLE LAKE         29.59N  96.49W
10/31/2018                   COLORADO           TX   EMERGENCY MNGR

&&

EVENT NUMBER HGX1800200

DO
Special weather statement, Oct 31, 4:08 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
408 PM CDT WED OCT 31 2018

TXZ213-237-313-312200-
Inland Brazoria TX-Coastal Harris TX-Inland Harris TX-
408 PM CDT WED OCT 31 2018

...SPECIAL WEATHER STATEMENT...

At 408 PM CDT, Doppler radar was tracking a strong thunderstorm over
Astrodome Area, moving northeast at 25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Northwestern Pasadena, northern Pearland, northwestern Baytown, Deer
Park, South Houston, Bellaire, Humble, West University Place, Galena
Park, Jacinto City, Midtown Houston, Cloverleaf, Downtown Houston,
Greenway / Upper Kirby Area, Second Ward, Greater Heights, Highlands,
Neartown / Montrose, Greater Eastwood and Near Northside Houston.

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Texas.

LAT...LON 2958 9537 2971 9550 3003 9521 2975 9495
TIME...MOT...LOC 2108Z 237DEG 21KT 2968 9538

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 4:26 AM CDTSmall Craft AdvisoryHGX47 hr
Oct 31, 9:02 AM CDTSpecial Weather StatementHGXMatagorda28 min
Oct 31, 3:16 PM CDTSevere Thunderstorm WarningHGXAustin, Colorado, Fort Bend, Waller, Wharton29 min
Oct 31, 3:17 PM CDTTornado WarningHGXFort Bend, Harris28 min
Oct 31, 3:21 PM CDTSpecial Marine WarningHGX24 min
Oct 31, 3:27 PM CDTTornado WarningHGXAustin, Colorado18 min
Oct 31, 3:45 PM CDTTornado Warning Tornado observedHGXAustin, Waller15 min
Oct 31, 3:50 PM CDTAreal Flood AdvisoryHGXFort Bend, Harris55 min
Oct 31, 4:02 PM CDTTornado Warning Tornado observedHGXAustin, Fort Bend, Waller43 min
Oct 31, 4:08 PM CDTSpecial Weather StatementHGXHarris52 min
Oct 31, 4:29 PM CDTAreal Flood AdvisoryHGXBrazoria, Chambers, Fort Bend, Harris, Liberty2 hr
Oct 31, 4:43 PM CDTTornado WarningHGXFort Bend, Harris, Waller31 min
Oct 31, 4:50 PM CDTSevere Thunderstorm WarningHGXChambers, Harris, Liberty35 min
Oct 31, 4:52 PM CDTSevere Thunderstorm WarningHGXBurleson38 min
Oct 31, 6:04 PM CDTSevere Thunderstorm WarningHGXAustin, Brazos, Burleson, Washington41 min
Oct 31, 6:51 PM CDTSpecial Weather StatementHGXAustin, Colorado, Montgomery, San Jacinto, Trinity, Walker and 1 more54 min

Nearby

Tornado Warnings in Texas, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.